Alert archive / Georgia / Flood Watches in 2019

Flood Watch 3, NWS Atlanta, GA

October 30, 201933 counties in Georgia

NWS Atlanta, GA issued this flood watch at Oct 30, 2019, 11:43 AM EDT for 33 counties in Georgia. It took effect at Oct 30, 2019, 12:00 PM EDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2019, 11:43 AM EDT (15:43 UTC)
In effect from
Oct 30, 2019, 12:00 PM EDT
Expired
Oct 31, 2019, 3:15 PM EDT
In force
27 hr
Issued by
NWS Atlanta, GA
Flood severity
None
All 33 counties

Banks County, GA, Barrow County, GA, Bartow County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Cobb County, GA, Dade County, GA, Dawson County, GA, DeKalb County, GA, Douglas County, GA, Fannin County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Gilmer County, GA, Gordon County, GA, Gwinnett County, GA, Hall County, GA, Haralson County, GA, Jackson County, GA, Lumpkin County, GA, Madison County, GA, Murray County, GA, Paulding County, GA, Pickens County, GA, Polk County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Atlanta radar (KFFC), 108 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

259 
WGUS62 KFFC 301543
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
1143 AM EDT Wed Oct 30 2019


GAZ001>009-011>016-019>025-027-030>035-041>045-302345-
/O.NEW.KFFC.FA.A.0003.191030T1600Z-191101T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Haralson-Carroll-Douglas-
South Fulton-DeKalb-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Carrollton, Douglasville, East Point, and Decatur
1143 AM EDT Wed Oct 30 2019

...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

The National Weather Service in Peachtree City has issued a

* Flood Watch for portions of north central Georgia...northeast 
  Georgia and northwest Georgia...including the following 
  areas...in north central Georgia...Barrow...Cherokee...Cobb... 
  Dawson...DeKalb...Douglas...Fannin...Forsyth...Gilmer... 
  Gwinnett...Hall...Lumpkin...North Fulton...Pickens...South 
  Fulton and Union. In northeast Georgia...Banks...Jackson... 
  Madison...Towns and White. In northwest Georgia...Bartow... 
  Carroll...Catoosa...Chattooga...Dade...Floyd...Gordon... 
  Haralson...Murray...Paulding...Polk...Walker and Whitfield. 

* Through Thursday evening

* Rounds of moderate to heavy rainfall can be expected across
  portions of north Georgia this afternoon through Thursday
  afternoon. Rainfall totals of 2 to 4 are expected, with locally
  higher amounts possible, which could lead to flooding on area
  creeks, streams and rivers, as well as roadways and low-lying
  areas. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$
4 follow-up statements
644 
WGUS62 KFFC 301850
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
250 PM EDT Wed Oct 30 2019



GAZ001>009-011>016-019>025-027-030>035-041>045-310300-
/O.CON.KFFC.FA.A.0003.000000T0000Z-191101T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Haralson-Carroll-Douglas-
South Fulton-DeKalb-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Carrollton, Douglasville, East Point, and Decatur
250 PM EDT Wed Oct 30 2019

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

The Flood Watch continues for

* Portions of north central Georgia...northeast Georgia and 
  northwest Georgia...including the following areas...in north 
  central Georgia...Barrow...Cherokee...Cobb...Dawson...DeKalb...
   Douglas...Fannin...Forsyth...Gilmer...Gwinnett...Hall... 
  Lumpkin...North Fulton...Pickens...South Fulton and Union. In 
  northeast Georgia...Banks...Jackson...Madison...Towns and 
  White. In northwest Georgia...Bartow...Carroll...Catoosa... 
  Chattooga...Dade...Floyd...Gordon...Haralson...Murray... 
  Paulding...Polk...Walker and Whitfield. 

* Through Thursday evening

* Rounds of moderate to heavy rainfall can be expected across
  portions of north Georgia this afternoon through Thursday
  afternoon. Rainfall totals of 1 1/2 to 4 inches are expected, with 
  locally higher amounts possible, which could lead to flooding on 
  area creeks, streams and rivers, as well as roadways and low-lying 
  areas. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$
206 
WGUS62 KFFC 310122
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
922 PM EDT Wed Oct 30 2019

GAZ001>009-011>016-019>025-027-030>035-041>045-311500-
/O.CON.KFFC.FA.A.0003.000000T0000Z-191101T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Haralson-Carroll-Douglas-
South Fulton-DeKalb-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Carrollton, Douglasville, East Point, and Decatur
922 PM EDT Wed Oct 30 2019

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

The Flood Watch continues for

* Portions of north central Georgia...northeast Georgia and 
  northwest Georgia...including the following areas...in north 
  central Georgia...Barrow...Cherokee...Cobb...Dawson...DeKalb...
   Douglas...Fannin...Forsyth...Gilmer...Gwinnett...Hall... 
  Lumpkin...North Fulton...Pickens...South Fulton and Union. In 
  northeast Georgia...Banks...Jackson...Madison...Towns and 
  White. In northwest Georgia...Bartow...Carroll...Catoosa... 
  Chattooga...Dade...Floyd...Gordon...Haralson...Murray... 
  Paulding...Polk...Walker and Whitfield. 

* Through Thursday evening

* Rounds of moderate to heavy rainfall can be expected across
  portions of north Georgia this afternoon through Thursday
  afternoon. Additional rainfall totals of 2 to 3 inches are 
  expected, with locally higher amounts possible, which could lead
  to flooding on area creeks, streams and rivers, as well as 
  roadways and low-lying areas. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
552 
WGUS62 KFFC 310806
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
406 AM EDT Thu Oct 31 2019


GAZ001>009-011>016-019>025-027-030>035-041>045-010000-
/O.CON.KFFC.FA.A.0003.000000T0000Z-191101T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Haralson-Carroll-Douglas-
South Fulton-DeKalb-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Carrollton, Douglasville, East Point, and Decatur
406 AM EDT Thu Oct 31 2019

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flood Watch continues for

* Portions of north central Georgia...northeast Georgia and 
  northwest Georgia...including the following areas...in north 
  central Georgia...Barrow...Cherokee...Cobb...Dawson...DeKalb...
   Douglas...Fannin...Forsyth...Gilmer...Gwinnett...Hall... 
  Lumpkin...North Fulton...Pickens...South Fulton and Union. In 
  northeast Georgia...Banks...Jackson...Madison...Towns and 
  White. In northwest Georgia...Bartow...Carroll...Catoosa... 
  Chattooga...Dade...Floyd...Gordon...Haralson...Murray... 
  Paulding...Polk...Walker and Whitfield. 

* Through this evening

* Rounds of moderate to heavy rainfall can be expected across
  portions of north Georgia this afternoon through Thursday
  afternoon. Additional rainfall totals of 1 to 3 inches are 
  expected, with locally higher amounts possible, which could lead
  to flooding on area creeks, streams and rivers, as well as 
  roadways and low-lying areas. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
631 
WGUS62 KFFC 311915
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
315 PM EDT Thu Oct 31 2019

GAZ001>009-011>016-019>025-027-030>035-041>045-312015-
/O.CAN.KFFC.FA.A.0003.000000T0000Z-191101T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Haralson-Carroll-Douglas-
South Fulton-DeKalb-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Carrollton, Douglasville, East Point, and Decatur
315 PM EDT Thu Oct 31 2019

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of north Georgia and west central
Georgia has been cancelled. While the heavier rain has pushed 
eastward and the main threat of flooding has ended, some 
lingering runoff could result in some minor rises of creeks,
streams, and low lying areas.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flood watch went out at Oct 30, 7:35 AM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Oct 30, 7:35 AM EDT, 4 hours 8 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
735 AM EDT Wed Oct 30 2019

...Morning Area Forecast Discussion...

.SHORT TERM /Today through Thursday/...

Deep moisture will continue to stream into the forecast area
ahead of a strong upper trough now deepening in the Plains. This
trough will gradually swing eastward through Thursday. North and
central GA can expect several rounds of showers during this time.
CAPE increases over the area mainly this afternoon and into the
overnight. Thunder still looks reasonable area wide for 18z
today through the end of the period. An isolated severe thunderstorm
is possible mainly this evening and overnight as the surface cold
front approaches the state. By late morning or early afternoon
Thursday the front should be moving into northwest GA. Have tapered
pops off starting in the far northwest Thursday afternoon.

Clouds and periods of rain should limit the diurnal spread through
the period. At this time...not confident enough to issue a
Flash Flood Watch for any of the area. The next shift can monitor
accumulations and how the rainfall evolves over north and central
GA.

41

.LONG TERM /Thursday Night through Tuesday/...

By Thursday Night, the main line of showers and thunderstorms out
ahead of the cold front are expected to have moved out of the
forecast area with a weak line of residual light showers
accompanying the frontal boundary which will also move through and
out of the forecast area by Thursday night.

After the FROPA, a surface high pressure will spread across the
southeastern CONUS and cool, dry air will move into Georgia
through the weekend with PWATS expected to fall below a quarter of
an inch. Areas of far northern Georgia are also forecast to reach
freezing for the first time during the cool season on Friday
morning. An additional cold front, associated by a secondary
shortwave moving across the Midwest, is expected Saturday
afternoon, but given the dry air in place it should result in
nothing more than a wind shift with another stout, surface high
pressure moving across the state Saturday night through Sunday
night. Highs will be consistent Friday through Sunday and are
forecast to be in the mid- to upper- 50s, around 60, and in the
mid- to upper- 60s, to the northwest, along, and to the southwest
of the I-20 corridor, respectfully. Skies will be mostly clear
with seasonal winds generally out of the north.

By Monday, the region will transition back to an upper-level
southwesterly flow pattern ahead of a broader longwave trough over
the CONUS, returning Gulf moisture to the region and increasing
PWATS to near an inch by Tuesday with surface dewpoints also
rising back into the 50s. The surface high pressure will also
shift eastward, resulting in cold air damming against the
southern Appalachians with a wedge front shifting into the area.
As moist, air overrides the wedge, overcast skies and scatter
rain showers are expected to return by early Tuesday morning.

Thiem

&&

.AVIATION...
12Z UPDATE...

IFR/LIFR conditions in showers and fog should continue for the day
and into tonight. Little improvement is expected during the day
today as rain will continue develop and spread across the taf sites.
Isolated thunder is possible mainly late this afternoon and evening
and have included a prob30 for all taf sites after 00z Thursday.
Winds will remain east to southeast for the entire period.

//ATL CONFIDENCE
12Z UPDATE...

Medium on timing of thunder.
High on remaining elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  66  76  38 /  70  70  80  40
Atlanta         73  68  73  36 /  80  80  90  20
Blairsville     66  63  69  32 /  90  90  90  20
Cartersville    73  66  73  35 /  80  80  90  10
Columbus        78  69  77  39 /  70  70  80  20
Gainesville     69  66  74  38 /  90  80  90  20
Macon           78  68  81  40 /  60  50  70  40
Rome            73  65  72  34 /  90  90  90  10
Peachtree City  74  68  75  36 /  70  80  80  20
Vidalia         82  71  86  48 /  50  30  50  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....Thiem
AVIATION...41
Hazardous weather outlook, Oct 30, 5:07 AM EDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
507 AM EDT Wed Oct 30 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-310915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
507 AM EDT Wed Oct 30 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Numerous to widespread rain showers will persist across the
forecast area with a slight chance of thunderstorms in the
afternoon through tonight.

There is a marginal risk of severe storms today across northern
and east-central Georgia, including the Atlanta metropolitan area.
The primary threat will be damaging wind gusts associated with
stronger storms in the afternoon with an outside chance of a weak,
brief tornado for far northwestern Georgia.

A slight chance for flash flooding is also possible across northern
Georgia as multiple rounds of rain could produce several inches
of accumulating rainfall. 1 to 3 inches of rain are forecast
along and north of the I-20 corridor, with locally higher amounts
possible. Minor street and river flooding could occur in areas
where heavy rain persists for longer periods of time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Numerous to widespread showers with a slight chance of
thunderstorms will also be possible through the morning into the
early evening ahead of a cold front. There will once again be a
marginal risk of severe thunderstorms for most of north and
central Georgia with damaging wind gusts being the primary threat
with an outside chance for a weak and brief tornado or two.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 4:07 PM EDTSpecial Weather StatementFFCFloyd, Haralson, Polk23 min
Oct 30, 5:08 PM EDTSpecial Weather StatementFFCChattooga, Gordon, Whitfield37 min
Oct 30, 5:45 PM EDTSpecial Weather StatementFFCMurray, Whitfield30 min
Oct 30, 6:16 PM EDTSpecial Weather StatementFFCFannin, Murray29 min
Oct 30, 6:57 PM EDTSpecial Weather StatementFFCGwinnett33 min

Nearby

Flood Watches in Georgia, 2019Every flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.